The Annals of Applied Probability

Diffusion limits for shortest remaining processing time queues under nonstandard spatial scaling

Amber L. Puha

Full-text: Open access

Abstract

We develop a heavy traffic diffusion limit theorem under nonstandard spatial scaling for the queue length process in a single server queue employing shortest remaining processing time (SRPT). For processing time distributions with unbounded support, it has been shown that standard diffusion scaling yields an identically zero limit. We specify an alternative spatial scaling that produces a nonzero limit. Our model allows for renewal arrivals and i.i.d. processing times satisfying a rapid variation condition. We add a corrective spatial scale factor to standard diffusion scaling, and specify conditions under which the sequence of unconventionally scaled queue length processes converges in distribution to the same nonzero reflected Brownian motion to which the sequence of conventionally scaled workload processes converges. Consequently, this corrective spatial scale factor characterizes the order of magnitude difference between the queue length and workload processes of SRPT queues in heavy traffic. It is determined by the processing time distribution such that the rate at which it tends to infinity depends on the rate at which the tail of the processing time distribution tends to zero. For Weibull processing time distributions, we restate this result in a manner that makes the resulting state space collapse more apparent.

Article information

Source
Ann. Appl. Probab., Volume 25, Number 6 (2015), 3381-3404.

Dates
Received: January 2014
Revised: July 2014
First available in Project Euclid: 1 October 2015

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1443703777

Digital Object Identifier
doi:10.1214/14-AAP1076

Mathematical Reviews number (MathSciNet)
MR3404639

Zentralblatt MATH identifier
1328.60205

Subjects
Primary: 60K25: Queueing theory [See also 68M20, 90B22] 60F17: Functional limit theorems; invariance principles
Secondary: 60G57: Random measures 68M20: Performance evaluation; queueing; scheduling [See also 60K25, 90Bxx] 90B22: Queues and service [See also 60K25, 68M20]

Keywords
Heavy traffic queueing shortest remaining processing time diffusion limit nonstandard scaling rapidly varying processing times

Citation

Puha, Amber L. Diffusion limits for shortest remaining processing time queues under nonstandard spatial scaling. Ann. Appl. Probab. 25 (2015), no. 6, 3381--3404. doi:10.1214/14-AAP1076. https://projecteuclid.org/euclid.aoap/1443703777


Export citation

References

  • [1] Bansal, N. and Harchol-Balter, M. (2001). Analysis of SRPT scheduling: Investigating unfairness. ACM SIGMETRICS Performance Evaluation Review 29 279–290.
  • [2] Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • [3] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Encyclopedia of Mathematics and Its Applications 27. Cambridge Univ. Press, Cambridge.
  • [4] Bojanić, R. and Seneta, E. (1971). Slowly varying functions and asymptotic relations. J. Math. Anal. Appl. 34 302–315.
  • [5] Down, D. G., Gromoll, H. C. and Puha, A. L. (2009). State-dependent response times via fluid limits for shortest remaining processing time queues. ACM SIGMETRICS Performance Evaluation Review 37 75–76.
  • [6] Down, D. G., Gromoll, H. C. and Puha, A. L. (2009). Fluid limits for shortest remaining processing time queues. Math. Oper. Res. 34 880–911.
  • [7] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [8] Gromoll, H. C. (2004). Diffusion approximation for a processor sharing queue in heavy traffic. Ann. Appl. Probab. 14 555–611.
  • [9] Gromoll, H. C., Kruk, Ł. and Puha, A. L. (2011). Diffusion limits for shortest remaining processing time queues. Stoch. Syst. 1 1–16.
  • [10] Harrison, J. M. and Williams, R. J. (1996). A multiclass closed queueing network with unconventional heavy traffic behavior. Ann. Appl. Probab. 6 1–47.
  • [11] Iglehart, D. L. and Whitt, W. (1970). Multiple channel queues in heavy traffic. I. Adv. in Appl. Probab. 2 150–177.
  • [12] Limic, V. (2001). A LIFO queue in heavy traffic. Ann. Appl. Probab. 11 301–331.
  • [13] Lin, M., Wierman, A. and Zwart, B. (2011). The heavy-traffic analysis of mean response time under shortest remaining processing time. Performance Evaluation 68 955–966.
  • [14] Núñez-Queija, R. (2002). Queues with equally heavy sojourn time and service requirement distributions. Ann. Oper. Res. 113 101–117.
  • [15] Nuyens, M. and Zwart, B. (2006). A large-deviations analysis of the $GI/GI/1$ SRPT queue. Queueing Syst. 54 85–97.
  • [16] Pavlov, A. V. (1984). A system with Schrage servicing discipline in the case of a high load. Engrg. Cybernetics 21 114–121; translated from Izv. Akad. Nauk SSSR Tekhn. Kibernet. 6 (1983) 59–66 (Russian).
  • [17] Pechinkin, A. V. (1986). Heavy traffic in a system with a discipline of priority servicing for the job of shortest remaining length with interruption. Mat. Issled. 89 85–93.
  • [18] Perera, R. (1993). The variance of delay time in queueing system $M/G/1$ with optimal strategy SRPT. Archiv für Elektronik und Uebertragungstechnik 47 110–114.
  • [19] Prohorov, Yu. V. (1956). Convergence of random processes and limit theorems in probability theory. Theory Probab. Appl. 1 157–214.
  • [20] Schassberger, R. (1990). The steady-state appearance of the $M/G/1$ queue under the discipline of shortest remaining processing time. Adv. in Appl. Probab. 22 456–479.
  • [21] Schrage, L. E. (1968). A proof of the optimality of the shortest remaining processing time discipline. Oper. Res. 16 687–690.
  • [22] Schrage, L. E. and Miller, L. W. (1966). The queue $M/G/1$ with the shortest remaining processing time discipline. Oper. Res. 14 670–684.
  • [23] Schreiber, F. (1993). Properties and applications of the optimal queueing strategy SRPT: A survey. Archiv für Elektronik und Übertragungstechnik 47 372–378.
  • [24] Smith, D. R. (1978). A new proof of the optimality of the shortest remaining processing time discipline. Oper. Res. 26 197–199.
  • [25] Whitt, W. (1971). Weak convergence theorems for priority queues: Preemptive-resume discipline. J. Appl. Probab. 8 74–94.
  • [26] Wierman, A. and Harchol-Balter, M. (2003). Classifying scheduling policies with respect to unfairness in an M/GI/1. In Proceedings of the 2003 ACM SIGMETRICS International Conference on Measurement and Modeling of Computer Systems 238–249. ACM, New York.